Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 9:51 AM EDT for Aroostook County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 9:51 AM EDT (13:51 UTC)
- Expired
- Jul 4, 2002, 10:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 041351 SVRCAR MEC003-041430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 951 AM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN AROOSTOOK COUNTY IN NORTHERN MAINE THIS INCLUDES THE CITIES OF...SAINT PAMPHILE...ESTCOURT STATION... DEBOULLIE MOUNTAIN...CLAYTON LAKE...ALLAGASH * UNTIL 1030 AM EDT * AT 951 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS FROM 15 MILES SOUTHWEST OF ESTCOURT STATION TO 9 MILES WEST OF SAINT PAMPHILE...MOVING EAST AT 65 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SAINT PAMPHILE AT 950 AM EDT NINE-MILE BRIDGE AT 955 AM EDT DICKEY AT 1000 AM EDT SAINT FRANCIS...ALLAGASH AT 1005 AM EDT DEBOULLIE MOUNTAIN AT 1015 AM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4752 6960 4661 6996 4660 6887 4740 6872 DUDA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:34 AM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 4:34 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 434 AM EDT THU JUL 4 2002 SYNOPSIS... LOW PRESSURE WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT...DRAWING A COLD FRONT ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF THE COLD FRONT. THE LOW WILL MOVE TO THE MARITIME PROVINCES FRIDAY...DRAWING A SECONDARY COLD FRONT ACROSS THE REGION. UNSETTLED CONDITIONS WILL PERSIST FRIDAY AND SATURDAY...WITH AN UPPER LEVEL LOW REMAINING ACROSS THE REGION. DISCUSSION... CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS QUEBEC PROVINCE. THE LOW WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT DRAWING A COLD FRONT ACROSS THE STATE. THE LOW WILL REMAIN ACROSS THE MARITIMES FRIDAY...WITH A SECONDARY COLD FRONT CROSSING THE STATE. ALOFT...AN UPPER TROF CROSSING QUEBEC TODAY WILL BEGIN TO DEVELOP INTO A CLOSED LOW WHILE MOVING TOWARD NEW ENGLAND. THE CLOSED UPPER LOW WILL REACH THE REGION TONIGHT AND REMAIN ACROSS THE REGION THROUGH SATURDAY. KCBW 88D INDICATED SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING NORTHERN PORTIONS OF THE FORECAST AREA. THUS...WILL MAINTAIN THE CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS THIS MORNING. OTHERWISE...EXPECT PARTLY CLOUDY SKIES THIS MORNING. MODELS SHOW COOLING TEMPERATURES ALOFT DURING THE AFTERNOON WITH THE APPROACH OF THE DEVELOPING UPPER LOW. UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY IN ADVANCE OF THE COLD FRONT. WITH COOLING TEMPERATURES ALOFT WEAKENING THE CAP...THE APPROACH OF THE DEVELOPING UPPER LOW AND A COLD FRONT STARTING TO CROSS THE REGION DURING THE TIME OF PEAK HEATING EXPECT SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP REGIONWIDE THIS AFTERNOON...WITH THE POTENTIAL FOR SOME STORMS TO REACH STRONG TO SEVERE LEVELS. EXPECT HIGHS OF 80 TO 85 NORTH...RANGING TO 85 TO 90 ACROSS INTERIOR DOWNEAST AREAS. WITH THE COLD FRONT CROSSING THE REGION EARLY TONIGHT AND THE UPPER LOW REACHING THE REGION...EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY TONIGHT. HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER TONIGHT IN THE WAKE OF THE FRONT. LOWS TONIGHT WILL RANGE FROM NEAR 60 NORTH TO THE LOWER 60S DOWNEAST. EXPECT MOSTLY CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY CLOUDY CLOUDY SKIES DOWNEAST FRIDAY. INSTABILITY ASSOCIATED WITH THE UPPER LOW AND SECONDARY COLD FRONT CROSSING THE REGION COULD TRIGGER SCATTERED SHOWERS. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING FROM THE LOWER 70S NORTH TO THE UPPER 70S DOWNEAST. THE UPPER LOW WILL CONTINUE TO AFFECT THE REGION THROUGH SATURDAY NIGHT...MAINTAINING UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS AND THUNERSTORMS. THE UPPER LOW SHOULD MOVE TO THE EAST SUNDAY...WITH RIDGING ACROSS THE REGION LATER SUNDAY AND MONDAY. ANOTHER LOW WILL BEGIN TO AFFECT THE REGION TUESDAY AND WEDNESDAY. COASTAL WATERS... WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH FRIDAY. VISIBILITIES WILL CONTINUE TO BE REDUCED IN AREAS OF FOG UNTIL THE FRONTAL PASSAGE LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED IN ADVANCE OF THE FRONT. LOCALLY STRONGER GUSTY WINDS AND HIGHER SEAS ARE POSSIBLE AROUND ANY THUNDERSTORMS. .CAR...NONE. NORCROSS
In the hours before
Local storm report, Jul 4, 4:30 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DOVER FOXCROFT ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0710 PM DOVER FOXCROFT ME WIND DAMAGE
07/03/02 PISCATAQUIS SEVERAL 4 INCH DIAMETER
BRANCHES DOWNED.
0715 PM MILLINOCKET ME 1 INCH HAIL
07/03/02 PENOBSCOT
0715 PM SEBEC ME 1 INCH HAIL
07/03/02 PISCATAQUIS
0847 PM ORONO ME 1 INCH HAIL
07/03/02 PENOBSCOT
0855 PM CARMEL ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL LARGE TREES DOWN ON
ROUTE 69.
0929 PM ETNA ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL TREES DOWN
0929 PM BURLINGTON ME WIND DAMAGE
07/03/02 PENOBSCOT SEVERAL TREES AND POWER
LINES DOWN
1032 PM CHERRYFIELD ME .75 INCH HAIL
07/03/02 WASHINGTON
1034 PM MILBRIDGE ME 1 INCH HAIL
07/03/02 WASHINGTON
1145 PM HOULTON ME WIND DAMAGE
07/03/02 AROOSTOOK TREES BLOWN DOWN, PARKED
PLANES DAMAGED AT AIRPORT
APFFELSpecial weather statement, Jul 4, 6:40 AM EDT, 3 hours 11 minutes before
MEZ001>006-010-011-015>017-029>032-042100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 640 AM EDT THU JUL 4 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN AND DOWNEAST MAINE TODAY... A COLD FRONT WILL CROSS THE REGION FROM NORTHWEST TO SOUTHEAST TODAY. THIS FRONTAL PASSAGE...COMBINED WITH THE WARM MOIST AIR IN PLACE...WILL RESULT IN STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ACROSS NORTHERN AND DOWNEAST MAINE. THESE STORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...AND DANGEROUS LIGHTNING. THOSE PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY SHOULD WATCH FOR SIGNS OF BAD WEATHER AND BE PREPARED TO ACT ACCORDINGLY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND ANY SEVERE WEATHER WATCHES OR WARNINGS. APFFEL
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM EDT | Tornado Warning | CAR | Penobscot | 38 min |
| Jul 3, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Jul 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| Jul 3, 10:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 60 min |
| Jul 3, 10:23 PM EDT | Special Marine Warning | CAR | 97 min | |
| Jul 3, 11:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 89 min |
| Jul 4, 1:02 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 4, 1:52 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Jul 4, 11:08 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 4, 11:59 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Jul 4, 12:10 PM EDT | Tornado Warning | CAR | Aroostook | 50 min |
| Jul 4, 12:38 PM EDT | Tornado Warning | CAR | Aroostook | 22 min |
| Jul 4, 12:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 32 min |
| Jul 4, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 57 min |
| Jul 4, 3:38 PM EDT | Tornado Warning | CAR | Aroostook | 52 min |
| Jul 4, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 4, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 47 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 43 min |
| Jul 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 25 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 65 min |
| Jul 4, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.